Naturally no one wants to see their animal companion in pain; consequently, if a vet recommends a pain medication, the person believes they are doing the right thing by giving it to their animal friend. Yes, of course, there are times when it is the best thing, but as an animal healer I often see with clients, there are exceptions.
The most recent case was a woman from California. I prefer not to be informed about your animal’s condition or symptoms upfront. After I told her I was “seeing” the pancreas as an issue, she informed me that her dog was not eating and had been diagnosed with pancreatitis. It is normal for an animal not to eat with this condition, but I was also “seeing” the liver which always shows up if drugs are being administered. I asked if her dog was on anything. Yes, she was giving him pain medication from the vet.
I felt that her dog was feeling sicker from the pain meds than the original condition (pancreatitis). I advised her to stop the pain meds. The next day the client told me that her dog was better and eating a little. A few days later I followed up, and she acknowledged that it was very apparent to her that once she stopped the pain meds, her dog perked up.
As I told her, I felt that this drug was making her dog feel queasy, and no one feels like eating in that condition. But if no one understands that that is what is happening, and animal continues to avoid food, then another drug is recommended–an appetite stimulant drug, which can cause other symptoms such as diarrhea which then leads to another drug. Rarely is it recognized that the drugs may be causing the loss of appetite. It is usually viewed as something else is wrong and so more tests and more drugs. And there begins the slippery slope. This is when most new clients call. They’ve spend thousands at the vet, the animal is on numerous drugs, and more and more things are going wrong.
People often complain about the side affects of drugs; they decide to either quit the meds or try a different one. Animals don’t have that luxury. In the future, I ask that you consider if it is possible that your animal friend is having more problems due to the drugs versus the original condition.
Be well, Bonnie